Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


what therapy after sustiva intolerance ?
Feb 8, 2000

12 years after hiv infection,having experienced during the AZT era "pcp pneumonia,cmv retinitis kaposi sarcoma and 5(!)CD4", I rebirthed to full life and no symptoms with the combo therapy. After 4 years with crixivan/videx/zerit with 400/500 CD4 and viral load dropped from >200.000 copies to 1500/2000, 1 month ago my physician decided to change my therapy into sustiva/crixivan/epivir. I was starting to recover from cerebral side effects of sustiva when I experienced a severe skin rush few days ago clearly related to efavirenz. My doc said to stop all drugs for few days and wait for a NEW therapy without any resistance test or other. What do you think?

Response from Dr. Holodniy

Depending on the experience of the treating physician, a resistance test here may not be necessary. If you wait for a month off therapy, a resistance test will not be useful. It will only be useful when it is applied during treatment and there is drug pressure on the virus. It is possible you have developed some resistance to crixivan, but how much depends on how many mutations have developed. This could impact any subsequent use of protease inhibitors, because of potential cross-resistance. Your sustiva experience was relatively brief and nevirapine could be tried here. I would not rule out ddI or d4T either. The likelihood of developing resistance is very low, particularly since you have not had any AZT.

MH


Previous
PCR tests to identify most effective medications
Next
Strange Genotype Results

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement